Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 9, 2020, 9:50 AM CDT for Freeborn County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 9:50 AM CDT (14:50 UTC)
- Expired
- Aug 9, 2020, 10:15 AM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
146 WWUS83 KMPX 091450 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 950 AM CDT Sun Aug 9 2020 MNZ093-091515- Freeborn- 950 AM CDT Sun Aug 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY... At 949 AM CDT, a strong thunderstorm was located near Hayward, or 10 miles east of Albert Lea, moving northeast at 55 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Glenville, London, Hayward and Myrtle. This includes the following highways... Interstate 35 between mile markers 1 and 2. Interstate 90 between mile markers 165 and 173. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4385 9307 4385 9305 4350 9305 4350 9338 TIME...MOT...LOC 1449Z 228DEG 46KT 4361 9317 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:05 AM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 9, 6:05 AM CDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 605 AM CDT Sun Aug 9 2020 .UPDATE...For 12Z Aviation discussion below && .SHORT TERM...(Today through Monday) Issued at 247 AM CDT Sun Aug 9 2020 The first concern in the short term is the wind-producing MCS over eastern South Dakota that is on our western doorstep. Damaging wind gusts are the greatest concern with this complex as it races east this morning, and also large hail given mid-level lapse rates of 8.5-9 C/km. Do expect a waning trend with eastward progression moving into a region of lower DCAPEs/MUCAPEs, as we're seeing with wind gusts more in the 45-50 mph range in southwestern Minnesota, but storms should be at least strong through 14Z. We likely won't be out of the woods after this line moves through, however. Several of the Hi-res models, particularly the HRRR family, show redevelopment of strong storms over central/east central MN between 15Z and 18Z, expanding across west central Wisconsin during the early afternoon. This scenario seems very possible given the forcing the shortwave will supply in combination with plenty of instability and shear. And yet a third round of convection will be possible this evening as thunderstorms develop along the front over the eastern Dakotas and race eastward across the area. Damaging wind and hail will again be the primary threats. Additionally, given the subsequent bouts of precipitation in a 24-48 hour period, we will have to monitor impacts of heavy rainfall occurring over the same area. Precipitable water values will be around 2 inches, illustrating the threat for these storms to be efficient rainfall producers. A few lingering showers will be possible in the south on Monday, but then we look to dry out briefly as weak high pressure settles in. Monday will bring a relief from the warmth and humidity, as dewpoints retreat into the 40s and 50s, and high temps top out in the 75-80 degree range. .LONG TERM...(Monday night through Saturday) Issued at 247 AM CDT Sun Aug 9 2020 The long term period starts off with high pressure in control giving the CWA a dry, mostly sunny and pleasant Tuesday. High temperatures will be in the low to mid 80s with dewpoints in the mid 50s to low 60s. On Wednesday the high pressure moves off to the east and more humid air starts to return to the area. The chance for showers and thunderstorms returns as well and lasts through the period. There is little agreement amongst the deterministic models on the placement and timing of features, so trying to pinpoint where and when precipitation may occur is tough. The latest NBM has slight to chance PoPs in the grids from Wednesday through the end of the period which seems reasonable at this point. Temperatures will run near or slightly above average with highs in the low to mid 80s and overnight lows mainly in the 60s. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 605 AM CDT Sun Aug 9 2020 Widely scattered showers and thunderstorms will affect the TAF sites this morning, with attendant MVFR conditions and the potential for gusty winds. A few strong storms look to flare up over east central MN and west central WI during the late morning and afternoon hours. After that we await thunderstorms along the advancing cold front over the eastern Dakotas to spread into the area this evening. Those will have the potential to be severe as well. KMSP... Thunderstorms look to be in the vicinity of the aiport at TAF issuance, although an overall waning trend is expected throughout the morning. Also expect high-end MVFR ceilings into early afternoon. Hi-res models are relatively consistent with bringing in another round of strong to severe storms this evening, so have upgraded the Prob30 to a Tempo. /OUTLOOK FOR KMSP/ Mon...VFR. Wind NW at 5-10 kt. Tue...VFR. Wind SW at 10G15 kt. Wed...VFR. Wind SE at 10G15 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...LS LONG TERM...CEO AVIATION...LS
Hazardous weather outlook, Aug 9, 3:30 AM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 330 AM CDT Sun Aug 9 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 100830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 330 AM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. There is a Slight Risk of severe thunderstorms today and tonight. The primary threats are damaging winds, large hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorms are possible Wednesday through Saturday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed today and tonight.
In the hours before
Special weather statement, Aug 9, 3:54 AM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
354 AM CDT Sun Aug 9 2020
MNZ074-082-083-091-092-091000-
Brown-Blue Earth-Watonwan-Martin-Faribault-
354 AM CDT Sun Aug 9 2020
...A LINE OF STORMS WILL AFFECT FARIBAULT...MARTIN...BROWN...BLUE
EARTH AND WATONWAN COUNTIES...
At 353 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Sleepy Eye to Ceylon.
Movement was east at 60 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Mankato, New Ulm, Fairmont, North Mankato, St. James, Sleepy Eye,
Blue Earth, Lake Crystal, Eagle Lake, Wells, Madelia and Springfield.
This includes the following highways...
Interstate 90 between mile markers 82 and 139.
U.S. Highway 14 between mile markers 83 and 101, near mile marker
103, and between mile markers 131 and 142.
U.S. Highway 169 between mile markers 1 and 55.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4350 9485 4411 9486 4411 9509 4419 9510
4436 9461 4432 9445 4427 9441 4420 9422
4420 9414 4416 9409 4417 9401 4422 9402
4416 9379 4385 9377 4351 9365
TIME...MOT...LOC 0853Z 263DEG 54KT 4428 9485 4354 9466
LSSpecial weather statement, Aug 9, 9:50 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 950 AM CDT Sun Aug 9 2020 MNZ093-091515- Freeborn- 950 AM CDT Sun Aug 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY... At 949 AM CDT, a strong thunderstorm was located near Hayward, or 10 miles east of Albert Lea, moving northeast at 55 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Glenville, London, Hayward and Myrtle. This includes the following highways... Interstate 35 between mile markers 1 and 2. Interstate 90 between mile markers 165 and 173. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4385 9307 4385 9305 4350 9305 4350 9338 TIME...MOT...LOC 1449Z 228DEG 46KT 4361 9317
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:57 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle, Swift, Yellow Medicine | 63 min |
| Aug 9, 3:54 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Faribault, Martin, Watonwan | 66 min |
| Aug 9, 9:58 AM CDT | Special Weather Statement | MPX | Steele | 17 min |
| Aug 9, 10:00 AM CDT | Special Weather Statement | MPX | Goodhue | 45 min |
| Aug 9, 11:25 AM CDT | Special Weather Statement | MPX | Carver, McLeod | 35 min |
| Aug 9, 11:53 AM CDT | Special Weather Statement | MPX | Hennepin | 52 min |
| Aug 9, 12:49 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 41 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.